LIFE
13/11/2019 2:03 PM AEDT

Why Do Vitamins Make You Feel Sick – And What Can You Do About It

Vitamin C tablets are the worst offenders when it comes to making people nauseous, or even physically sick.

Have you ever taken vitamins, only to feel sick soon after? You’re not overthinking it – it’s often to do with how they’re absorbed into the body.

Vitamin C tablets are the worst offenders when it comes to making people nauseous, or even physically sick, after taking them, says LloydsPharmacy pharmacist, Anshu Kaura. This is because it’s quite acidic. “Once vitamin C is consumed, you can get that build-up of acid in the stomach,” she says. 

Malte Mueller via Getty Images

While it’s absorbing into your body – a process which can take two to three hours – the high levels of acidity may cause nausea for those with a sensitive stomach. Everyone is different though, so while some people might be able to tolerate vitamin C tablets, others will experience these unpleasant symptoms.

Unlike with some medicines, where you’re instructed to take it with food, the same guidance isn’t always given for vitamins. Some labels on vitamin C bottles suggest you take the tablets with a meal, while others don’t.

“Generally, once [vitamin C tablets] are absorbed into the body, those symptoms will suppress,” says Kaura, adding that iron supplements may also cause nausea and, on top of that, constipation.

Most people should get all the nutrients they need by having a varied and balanced diet, states the NHS, but some people choose to take extra vitamin supplements.

Why else do vitamins cause nausea?

If you’re taking another type of supplement that isn’t vitamin C or iron and find that you’re feeling sick afterwards, you might need to take a look at the dosage on the product packaging – you could be taking too much.

The NHS has an online guide explaining how many milligrams of each vitamin you should take per day – exceeding this could cause problems. You shouldn’t take more 1,000mg per day of vitamin C, for example, as this can cause stomach pain and diarrhoea. Labels on vitamin C bottles may caution this, too. 

“If you’re taking more than one supplement at the same time, check if the ingredients overlap at all – you might be doubling up on something,” adds Phil Day, superintendent pharmacist for Pharmacy2U. “This could make you feel bad, especially if this has been going on for a long time.”

This is more likely to be a problem with fat soluble vitamins (A, D, E and K) because these can’t be easily eliminated from the body, unlike water soluble vitamins (B-complex) that the body can remove when you go for a wee.

Another possible cause for your nausea is that the supplement is clashing with a prescribed medicine you’re taking. This is why it’s always important to speak to a GP or pharmacist before taking new vitamins. 

How can you avoid feeling sick after taking vitamins?

If you feel nauseous after taking vitamins, the first thing you should do is eat. “Taking vitamins with or after food in general is a good idea, to minimise stomach-related side effects, unless the product information suggests otherwise,” says Day. This is especially the case with vitamin C, as it can help to line the stomach so you don’t end up with acid overload.

Iron is best absorbed by the body on an empty stomach, but Day says taking it with or after food instead, to minimise the chance of nausea, is better than not taking it at all.

You could also change your vitamin-taking routine. If you tend to take them before you leave for work – before you’ve had breakfast – think about delaying it. Keep your vitamins in your drawer and take them mid-morning, once you’ve eaten, or after lunch. You could even have them after dinner or before bed – although be warned, soluble vitamin C may keep you up at night as it contains sugar.

Kaura also warns against taking vitamins – particularly vitamin C – immediately before or after a workout. This is because intense exercise has been found to induce acid reflux, so if you take vitamin C on top of that, you’ll have a lot of acid in your stomach – and be more likely to feel sick.

Lastly, consider switching up the formulation of the vitamin supplement you take. There are lots of different types, from tablets and capsules to powders and liquids. Changing to a different form might make it easier on your stomach. As a general rule of thumb, says Kaura, liquid or chewable vitamin supplements are easier for the body to absorb than your standard tablets or capsules.

“If you’re experiencing persistent nausea or any other side effects from any supplement and you’re concerned, talk to your pharmacist or GP for more advice,” says Day. 

Find out more about the different vitamin supplements – and when best to take them – on the NHS website